Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 178, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Aug 28, 2017, 12:42 AM CDT for Madison County, Walker County, Texas. It took effect at Aug 28, 2017, 3:16 AM CDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2017, 12:42 AM CDT (05:42 UTC)
- In effect from
- Aug 28, 2017, 3:16 AM CDT
- Expired
- Aug 30, 2017, 3:04 AM CDT
- In force
- 48 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Madison County, TX, Walker County, TX
The radar
The Ft Hood radar (KGRK), 157 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bedias Creek near Madisonville (MDST2). The gauge peaked at 26.02 ft at Aug 28, 2017, 1:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 19 ft
- Moderate stage
- 21 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08065800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Aug 28, 12:35 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 28, 12:35 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1235 AM CDT Mon Aug 28 2017
...CONTINUED POTENTIAL FOR DEVASTATING AND LIFE-THREATENING
FLOODING OVERNIGHT AND ON THROUGH THE NEXT SEVERAL DAYS...
&&
.AVIATION...
TAF sites will be dealing with Tropical Storm Harvey's rainbands and
associated SHRA/TSRA for the next several days. Look for periods of
RA with embedded SHRA/TSRA along with mainly NE to E gusty winds. 42
&&
.PREV DISCUSSION... /ISSUED 1022 PM CDT Sun Aug 27 2017/
DISCUSSION...
Very heavy rainfall is falling on already saturated and devastated
parts of Galveston and Harris Counties this evening as rainbands
from Tropical Storm Harvey continue to develop and affect much of
Southeast Texas. Hourly rainfall rates are as high as 2.50 to 3.50
inches per hour which is likely aggravating the ongoing widespread
flooding across the Flash Flood Emergency and Flash Flood Warning
areas. This continues to be an ongoing life-threatening and catastrophic
event with 5 to 10 inch and locally higher amounts expected this
evening and overnight. The Galveston-Harris rainband is gradually
edging eastward, and if this trend continues the heaviest rains
could end up moving out of locations that were the hardest hit
earlier today. In addition to the rains, conditions remain favorable
for tornado formation, and the tornado watch remains in effect until
2 AM. With Harvey expected to remain in the Southeast Texas area
over the next several days, additional life-threatening rainfall
totals (including this evening and overnight) of 15 to 25 inches
with isolated higher amounts are possible across the Flash Flood
Watch area over the next several days, and results could be
devastating if any of these rains fall where catastrophic flooding
has already occurred. As stated earlier today, this event is no
where close from being over. 42
PREV DISCUSSION... /ISSUED 516 PM CDT Sun Aug 27 2017/
Continued potential for devestating flooding over the next
several days from Harvey's rainfall...
MARINE... Tropical Storm Harvey is currently in the vicinity of
Victoria and is slowly drifting toward the southeast. It is
expected to re-emerge over the gulf around Noon on Monday and will
remain over the water for a little over 24 hours before it is
finally pulled off to the north on Wednesday. The tropical storm
warning continues between Port O' Connor and Freeport, and a
tropical storm watch has been issued from Freeport to San Luis
Pass.
Bands of heavy rainfall with embedded thunderstorms will
periodically track across the Upper Texas coastal waters...moving in
from the south and southwest. Gale force wind gusts and agitated
seas will occur in and around any passing strong thunderstorms.
Waterspouts will also be a threat within Harvey's outer bands. East
to southeast winds will range between 20 to 30 knots with average
wave heights of between 5 to 7 feet...increasing to 20 to 30 knots
with 10 to 12 foot seas when the tropical storm moves off the coast.
Extreme to strong rip currents will continue for a few more days.
Strong currents caused by river discharges into the bays will also
be problematic for navigation for at least a few days...possibly
into next weekend...given the record setting rainfall that has led
to the extreme inland flooding. 44
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 80 72 82 72 / 80 70 60 60 60
Houston (IAH) 73 79 74 83 74 / 80 70 70 60 60
Galveston (GLS) 76 83 77 85 77 / 80 80 70 60 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
11/25/38/42/43/45/48Hazardous weather outlook, Aug 27, 6:21 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 621 AM CDT Sun Aug 27 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 621 AM CDT Sun Aug 27 2017 ...FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING.... This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms with heavy rainfall can be expected across the area today and tonight as Tropical Storm Harvey remains nearly stationary. An additional 2 to 4 inches of rain is likely, and 10 to 12 inches are possible with these storms. Any rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Monday through Saturday Harvey is expected to meander in and around the Southeast Texas area for several days and produce round after round of showers and thunderstorms. Additional life-threatening rainfall totals of 15 to 25 inches with isolated higher amounts are possible across the Flash Flood Watch area over the next several days, and results will be devastating if any of these rains fall where catastrophic flooding has already occurred. .SPOTTER INFORMATION STATEMENT... Spotters will be needed through at least the first half of the week.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:14 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 31 min |
| Aug 27, 7:22 PM CDT | Tornado Warning | HGX | Liberty | 23 min |
| Aug 27, 7:29 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 52 hr |
| Aug 27, 7:44 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 31 min |
| Aug 27, 8:09 PM CDT | River Flood Warning | HGX | Polk, San Jacinto | 4 days |
| Aug 27, 8:18 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 4 days |
| Aug 27, 8:29 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 16 min |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 51 hr |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris, Waller | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 44 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Grimes, Waller, Washington | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 6 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria, Fort Bend | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazos, Grimes, Madison | 26 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Burleson, Lee | 67 hr |
| Aug 27, 9:04 PM CDT | Tornado Warning | HGX | Chambers | 26 min |
| Aug 27, 9:05 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 25 min |
| Aug 27, 9:37 PM CDT | Tornado Warning | HGX | Harris | 23 min |
| Aug 27, 9:42 PM CDT | Special Marine Warning | HGX | 33 min | |
| Aug 27, 9:51 PM CDT | Tornado Warning | HGX | Chambers | 24 min |
| Aug 27, 9:59 PM CDT | Tornado Warning | HGX | Harris | 16 min |
| Aug 27, 10:09 PM CDT | Special Marine Warning | HGX | 36 min | |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 27, 10:32 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 13 min |
| Aug 27, 10:43 PM CDT | Tornado Warning | HGX | Chambers | 17 min |
| Aug 27, 11:04 PM CDT | Special Marine Warning | HGX | 56 min | |
| Aug 27, 11:07 PM CDT | Special Marine Warning | HGX | 23 min | |
| Aug 27, 11:08 PM CDT | Tornado Warning | HGX | Chambers | 37 min |
| Aug 27, 11:10 PM CDT | Special Marine Warning | HGX | 50 min | |
| Aug 27, 11:12 PM CDT | Areal Flood Warning | HGX | Fort Bend, Harris | 7 days |
| Aug 27, 11:12 PM CDT | Tornado Warning | HGX | Harris | 18 min |
| Aug 27, 11:18 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 27 min |
| Aug 27, 11:42 PM CDT | Tornado Warning | HGX | Chambers, Harris, Liberty | 33 min |
| Aug 27, 11:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| Aug 27, 11:49 PM CDT | Tornado Warning | HGX | Chambers | 11 min |
| Aug 27, 11:56 PM CDT | Special Marine Warning | HGX | 64 min | |
| Aug 28, 12:00 AM CDT | Tornado Warning | HGX | Chambers | 30 min |
| Aug 28, 12:17 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 13 min |
| Aug 28, 12:22 AM CDT | River Flood Warning | HGX | Harris | 23 hr |
| Aug 28, 12:25 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 35 min |
| Aug 28, 12:38 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 22 min |
| Aug 28, 1:02 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 1:10 AM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 6 hr |
| Aug 28, 1:16 AM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more | 6 hr |
| Aug 28, 1:18 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 1:34 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 26 min |
| Aug 28, 2:10 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 20 min |
| Aug 28, 3:15 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 4:12 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 6:59 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 6 hr |
| Aug 28, 9:50 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 115 min |
| Aug 28, 10:13 AM CDT | Flash Flood Warning | HGX | Harris | 16 hr |
| Aug 28, 11:35 AM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Liberty | 115 min |
| Aug 28, 12:14 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Matagorda | 3 hr |
| Aug 28, 12:54 PM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 12 hr |
| Aug 28, 1:05 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 28, 1:52 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton | 4 hr |
| Aug 28, 3:46 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 28, 3:57 PM CDT | River Flood Warning | HGX | Harris | 20 hr |
| Aug 28, 4:03 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more | 3 hr |
| Aug 28, 5:13 PM CDT | River Flood Warning | HGX | Burleson, Lee | 20 hr |
| Aug 28, 5:47 PM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more | 88 min |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.